Alert archive / California / Wind Advisories in 2021
Wind Advisory 7, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Mar 5, 2021, 4:22 PM PST for 5 counties in California; Douglas County, Washoe County, Nevada. It took effect at Mar 5, 2021, 10:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2021, 4:22 PM PST (00:22 UTC)
- In effect from
- Mar 5, 2021, 10:00 PM PST
- Expired
- Mar 6, 2021, 10:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3526 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
802 WWUS75 KREV 060022 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 422 PM PST Fri Mar 5 2021 CAZ072-NVZ002-061800- /O.NEW.KREV.WI.Y.0007.210306T0600Z-210306T1800Z/ /O.EXT.KREV.LW.Y.0014.000000T0000Z-210306T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 422 PM PST Fri Mar 5 2021 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING FOR LAKE TAHOE... ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY... * CHANGES...Upgrade to Wind Advisory for the Tahoe Basin late tonight into Saturday morning. * WHAT...For the Lake Wind Advisory, south winds 10 to 15 mph with gusts up to 30 mph. Waves 2 to 4 feet. For the Wind Advisory, southwest winds 20 to 30 mph with gusts up to 50 mph expected. Waves 3 to 5 feet overnight. * WHERE...Greater Lake Tahoe Area. * WHEN...For the Lake Wind Advisory, until 10 PM PST this evening. For the Wind Advisory, from 10 PM this evening to 10 AM PST Saturday. * ADDITIONAL DETAILS...Strong wind gusts of around 60 mph from the south are possible at South Lake Tahoe overnight into early Saturday morning.. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ073-061800- /O.UPG.KREV.HW.A.0002.210306T0800Z-210306T1600Z/ /O.NEW.KREV.WI.Y.0007.210306T0600Z-210306T1800Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 422 PM PST Fri Mar 5 2021 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY... * CHANGES...Upgrade to Wind Advisory for Mono County. * WHAT...South winds 20 to 40 mph with gusts up to 60 mph expected. Wind prone areas could see gusts up to 80 mph. Sierra ridge gusts up to 120 mph possible. * WHERE...Mono County. * WHEN...From 10 PM this evening to 10 AM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Fire danger will be elevated for lower valleys along and east of US-395. * ADDITIONAL DETAILS...Strongest winds are expected from Lee Vining to Bridgeport after midnight into the early morning hours Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-070030- /O.CON.KREV.LW.Y.0014.000000T0000Z-210307T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 422 PM PST Fri Mar 5 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST SATURDAY FOR PYRAMID LAKE... * CHANGES...none. * WHAT...Southwest winds 10 to 20 mph with gusts up to 35 mph. Waves 1 to 3 feet from mid-lake to the north to eastern shores. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 7 PM PST Saturday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Winds should decrease in intensity Friday evening before increasing again early Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
874 WWUS75 KREV 061043 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 243 AM PST Sat Mar 6 2021 CAZ073-061800- /O.CON.KREV.WI.Y.0007.000000T0000Z-210306T1800Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 243 AM PST Sat Mar 6 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * CHANGES...No changes. * WHAT...South winds 20 to 40 mph with gusts up to 60 mph expected. Wind prone areas could see gusts up to 80 mph. Sierra ridge gusts up to 120 mph possible. * WHERE...Mono County. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Fire danger will be elevated for lower valleys along and east of US-395. * ADDITIONAL DETAILS...Strongest winds are expected from Lee Vining to Bridgeport early this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-061800- /O.CON.KREV.WI.Y.0007.000000T0000Z-210306T1800Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 243 AM PST Sat Mar 6 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING FOR LAKE TAHOE... * CHANGES...Lake Wind Advisory replaced by Wind Advisory. * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. Waves 3 to 5 feet early this morning for Lake Tahoe. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 10 AM PST this morning. * ADDITIONAL DETAILS...Strong wind gusts of around 60 mph from the south are possible at South Lake Tahoe early this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-070300- /O.CON.KREV.LW.Y.0014.000000T0000Z-210307T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 243 AM PST Sat Mar 6 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING FOR PYRAMID LAKE... * CHANGES...No changes. * WHAT...Southwest winds 10 to 20 mph with gusts up to 35 mph becoming northwest with similar speeds by mid-morning. Waves 1 to 3 feet. * WHERE...Pyramid Lake. * WHEN...Until 7 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. * ADDITIONAL DETAILS...Southwest winds will turn northwest between 9 am and 11 am this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
009 WWUS75 KREV 061748 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 948 AM PST Sat Mar 6 2021 CAZ073-061900- /O.EXP.KREV.WI.Y.0007.000000T0000Z-210306T1800Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 948 AM PST Sat Mar 6 2021 ...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... The strong southwest winds have decreased from earlier this morning and will continue to do so throughout the remainder of today. This is why we are going to let the Wind Advisory expire on time. Southwest winds will remain breezy, in the 15-25 mph range, this afternoon with Sierra ridge locations a bit more gusty. $$ CAZ072-NVZ002-061900- /O.EXP.KREV.WI.Y.0007.000000T0000Z-210306T1800Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 948 AM PST Sat Mar 6 2021 ...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING FOR LAKE TAHOE... The strong southwest winds have decreased from earlier this morning and will continue to do so for the remainder of the day. This is why we are going to let the Wind Advisory expire on time. Southwest winds will remain breezy, in the 15-25 mph range, this afternoon with Sierra ridge locations a bit more gusty. Primary impacts during this time will be at local ski resorts and choppy conditions on Lake Tahoe. $$ NVZ004-070300- /O.CON.KREV.LW.Y.0014.000000T0000Z-210307T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 948 AM PST Sat Mar 6 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING FOR PYRAMID LAKE... * CHANGES...Updated wind direction. * WHAT...West-northwest winds 10 to 20 mph with gusts up to 35 mph. Waves 1 to 3 feet. Highest waves expected for the eastern shores. * WHERE...Pyramid Lake. * WHEN...Until 7 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 5, 2:58 PM PST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 5, 2:58 PM PST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Reno NV
258 PM PST Fri Mar 5 2021
.SYNOPSIS...
A fast-moving system will bring a modest Sierra snowfall along
with breezy to windy conditions tonight into Saturday. High winds
are possible for wind-prone areas along Highway 395 in Mono County.
A pattern change to more active weather is likely with cooler
temperatures, breezy winds, and periodic chances for rain and snow
for much of next week.
&&
.SHORT TERM...
A cold front stuck near the Oregon and northern California coast
will make a dash for northeast CA and western NV late tonight into
Saturday morning as it gets a push from a sharp upper low that will
move over northeast CA/northwest NV Saturday. Snowfall totals across
northeast CA above 5000-5500 feet and in the high Sierra north of
Ebbetts Pass still look to pick up a modest 2 to 6 inches. In the
Tahoe Basin and for foothills out into far western NV, the rapid
movement of the system is expected to keep snowfall totals light
at best. For the Tahoe Basin, between 0.5" and 2" is expected with
a 20% chance for 2-4". Out into the foothills (above ~5000 ft)
north and west of Reno, a dusting to 0.5" is possible with a 20%
chance for up to 1". Any snow should abruptly cut off before 10 AM
Saturday as the system high-tails it off into Idaho and northeast
Oregon.
Of larger concern than the modest Sierra snowfall is the strong
wind possibilities ahead of the front, especially from far southern
Douglas County south along Hwy 395 to around Lee Vining. The High
Wind Watch raised for Mono County for late tonight and Saturday
morning continues with another look for a possible upgrade
expected this evening. The potential for strong wind gusts over 50
mph remains enhanced for the South Lake area and for many spots
in the lee of the Sierra, especially for wind-prone spots along
Highway 395 in Mono County. The wind flow aloft is mostly south to
west which favors 395 north of Mammoth (NW flow aloft would favor
Mammoth southward) for the strongest wind potential.
Travelers along Highway 395 late tonight and Saturday morning
need to be prepared for sudden bursts of strong winds (60-80 mph
possible) at the mouths of canyons in Mono County. While not the
main focus, the southern and southwestern parts of Douglas County
could also see a few hours with strong wind gusts up to 60 mph as
a cold front approaches after midnight.
After the cold front moves through Saturday morning, winds will
switch to west to northwest with the threat for high winds falling
off quickly. However, it will still be breezy (gusts 20-35 mph)
with concern for boaters remaining through at least early afternoon.
Temperatures will fall closer to seasonal normals Saturday (highs
40s Sierra and 50s lower valleys). -Snyder
.LONG TERM...Monday into mid-March...
Main Message: Expect a pattern change through mid-next week with
colder temperatures, breezy winds, and chances for precipitation.
The long term forecast continues to be a mixed bag of potential
outcomes at this time. Forecast confidence remains moderate to even
somewhat strong in regards to the overall synoptic pattern over much
of the West next week with the GEFS, EPS, and 3-7 Day WPC Clusters
all showing a deep, longwave trough.
Wind...Moderate Confidence: Not anticipating any significant wind
under this pattern as guidance shows much of the strong, upper-
level jet support positioned over southern California and
extending into the desert Southwest during this time. However,
according to the majority of ECMWF ensemble members sampled at
several locations throughout the forecast area, Monday afternoon
into the evening hours looks to be the strongest wind day of the
week as the trough with embedded cut-off low pressure system treks
along the California coast. This potential setup could result in
region-wide west- southwest gusts in the 20-45 mph range. Of course
higher gusts likely for the Sierra ridges.
Temperatures...Moderate to Strong Confidence: Below average high
and low temperatures are expected from Monday through Thursday of
next week across the region under the trough. Nothing crazy, but
it will most likely feel chilly, raw, and dreary out there with
the assistance of partly to mostly cloudy conditions and scattered
rain/snow showers. As of now, temperatures look to begin a
warming trend Friday as high pressure tries to build in from the
west. However, 25% of the Day 7 WPC Clusters do show the low
pressure system sticking around a bit longer which could delay
warming to the weekend.
Precipitation...Low Confidence: The trend has been on the
downward path and continues to be that way this afternoon. Given
the time of year, these early Spring, cut-off lows tend to be a
tricky thing to forecast when it comes to precipitation for the
Sierra and western Nevada. Following this trend using a blend of
the NBM, GFS, ECMWF, RFC, and WPC QPF guidance... total snow and
liquid forecast amounts have decreased accordingly from Monday
through Wednesday, but not by much compared to last night's
forecast. The bulk of the moisture should take place over the
Sierra with help from orographic lift leading to sufficient
forcing. A sharp cut- off in amounts is likely at this time for
much of western Nevada thanks to shadowing. A bit more confident
in this scenario panning out due to the parent southerly flow and
lack of forcing as the low progresses southward along the coast by
Wednesday. As it stands now, the NBM snowfall probabilities have
a 45% chance for greater than 4" of snow by Thursday for
communities around Lake Tahoe and a 35% chance for greater than 8"
for Donner Pass. As previously stated, most of the precipitation
and snowfall is likely to take place along the Sierra crest and
western slopes with a few inches to trace amounts for the western
Nevada foothills and into the valleys. Having said this, low
confidence exists in this forecast at this time due to the
potential pattern. We could end up with a wetter scenario with the
possibility for deformation bands to setup or we could see very
little moisture if the low decides to split with most of its
energy missing the region altogether and focused more towards the
south. As of now, we are gravitating more towards the drier
scenario, but with a grain of salt.
Conditions look to begin improving on Thursday with precipitation
chances diminishing as high pressure builds in from the west.
Tranquil conditions with warmer temperatures is possible for Friday.
A more stable pattern is probable for next weekend into mid-March,
but confidence in that is pretty much non-existent at this time
given multiple different outcomes according to the long range
ensemble data. -LaGuardia
&&
.AVIATION...
South to southwest breezes have picked up to between 20-30 kts for
much of northeast CA, far western NV, and for west-central NV
along and south of Hwy 50. Winds may ease back in the lower
elevations for a while this evening before increasing/peaking
late tonight into Saturday morning. Winds will bring turbulence
and periods of winds shear, possibly low-level within a few hours
around the frontal passage.
The cold front will bring a quick band of snow to the Sierra between
10z-14z Saturday with a few light showers into western Nevada. A
couple inches of accumulation on the runway are possible for KTRK/KTVL
with perhaps a dusting for KMMH. Spotty showers in western Nevada
are unlikely to yield accumulation on runways (just wet tarmac at
best). Anticipated widespread mountain obscuration late tonight into
Saturday morning with rapidly improving conditions before noon.
-Snyder/Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 7 PM PST Saturday for Pyramid Lake in
NVZ004.
Lake Wind Advisory until 1 PM PST Saturday for Lake Tahoe in
NVZ002.
CA...High Wind Watch from midnight PST tonight through Saturday
morning CAZ073.
Lake Wind Advisory until 1 PM PST Saturday for Lake Tahoe in
CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Wind Advisories in California, 2021Wind Advisories in Nevada, 2021Every wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.